Indiana, 2015Flash Flooding in Indiana, July 1, 2015
July 1, 2015 · NWS LMK · 3 events in 2 counties and zones
A stalled front combined with a very moist air mass to produce slow moving thunderstorms across the area July 1st through July 3rd. Recent heavy rain across the area had already saturated the ground and as a result, flash flooding occurred more quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front combined with a very moist air mass to produce slow moving thunderstorms across the area July 1st through July 3rd. Recent heavy rain across the area had already saturated the ground and as a result, flash flooding occurred more quickly. The hardest hit areas included Orange county and parts of Dubois and Crawford counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 9:49 PM EST, 4 minutes earlier.
Area forecast discussion, Jul 1, 9:49 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 PM EDT Wed Jul 1 2015
...Forecast Update...
Updated at 1048 PM EDT Wed Jul 1 2015
After evaluating the late afternoon and early evening model data and
looking at the precipitation efficiency of the current convection
that is ongoing, have coordinated with surrounding WFOs and went
ahead and hoisted a Flash Flood Watch for southern KY. Wanted to
get this out before the late evening newscasts for good
dissemination.
The current watch focuses mainly on southern KY...however further
refinements may need to be done later on tonight as the full suite
of 00Z data comes in. However, given the recent rains across
southern KY along with the early QPF data suggests that southern KY
looks to be the target area for heavy rainfall.
Updated products coming shortly.
Issued at 1002 PM EDT Wed Jul 1 2015
Ongoing convection across southern KY continues to move southeast
and much of southern KY will see a brief reprieve of rainfall.
However, additional showers and storms are developing from southern
Indiana northwestward into central IL/MO. This is likely the
beginnings of a nocturnal MCS that the model have been sensing out
for the last 12-18 hours.
Showers and storms should increase in coverage later tonight across
eastern MO/southern IL and then move into western KY. We're likely
to see a gradient of PoP overnight with the lesser chances across
our northeastern sections with the highest in our central (I-65
corridor) and points west. Overall severe weather threat looks
fairly low at the moment (but certainly non-zero). A few storms may
pulse up with hail and damaging winds being the main threat.
Greatest risk for any severe weather would generally be confined to
our southwest IN counties and our far western counties.
A greater threat is heavy rainfall with these storms. Flash flood
guidance continues to run low for our northeastern and southeastern
counties where recent rains have really saturated things up. The
main heavy rainfall tonight is expected to fall over areas that have
seen relatively less rainfall of late and where flash flood guidance
is a bit higher. At this time, plan on holding off headlines at the
moment, but will continue to monitor things closely.
.SHORT TERM (Now through Thursday Night)...
Issued at 302 PM EDT Wed Jul 1 2015
Loosely organized showers and a few thunderstorms will continue this
evening as various subtle surface boundaries and disturbances aloft
interact with the warm, humid air. Locally torrential downpours will
be possible with some of these cells as precipitable water amounts
pool around two inches.
The feeling is that coverage will wane later this evening (not
necessarily end), and then possibly renew after midnight as new MCS
activity goes up well to our west and eventually moves into southern
Indiana and central Kentucky toward morning. Locally heavy rain
would again be the main threat.
Speaking of heavy rain, any rain-related issues should be relegated
to local problems under training cells. Due to the expectations that
any problems will be local and temporary, held off on any areawide
flood headlines at this time. Also, confidence of overnight storms
is not as high as one would like for the issuance of a watch.
It'll be another muggy one tonight with lows of 65-70.
Low pressure over Kansas today will cross Missouri tomorrow with its
surface front reaching east into the Ohio Valley. Given that plus
any convectively induced trigers from overnight convection and
subtle ripples in the upper flow, showers and thunderstorms can be
expected once again. Will keep PoPs rather high tomrrow into
tomorrow night as the surface low enters Kentucky. High temperatures
tomorrow will be around 80 with lows Thursday night 65-70 once again.
.LONG TERM (Friday through Wednesday)...
Issued at 305 PM EDT Wed Jul 1 2015
An active long term period continues with daily chances of
showers/storms although no one day looks to be a complete wash out.
Also, no organized threat of severe wx looks imminent at this time.
Temperatures look to remain at or below normal through the
long term.
Friday/Friday Night...
Low pressure will be moving ENE along a sfc boundary Friday morning
resulting in forcing for showers/storms. Most soundings indicate
elevated convection Friday morning as the main sfc wave moves
through central KY. However, some models indicate a trailing upper
level shortwave could provide additional forcing for
afternoon/evening storms especially if the morning wave is fast and
we see some clearing behind it late Friday morning/early afternoon.
Friday night we should see a break in convection with a lull in
shortwave activity and the sfc boundary well to our south.
High temps Friday afternoon should reach the upper 70s to around
80. Low temperatures will range through the 60s Friday night into
Sat morning.
Saturday/Saturday Night...
The latest suite of model data suggests Sat could be drier than
previously anticipated. A sfc boundary and upper level shortwave
activity should remain mostly to our south. Without much of a
trigger in sight to spur convection, think that coverage will remain
isld-sct so have trended down with POPs. If any convection does
develop, it should be mainly pulse-like storms during the
afternoon/evening hours...dying away shortly after sunset. Sat
night only a 20-30% chance of convection exists. Sat highs should
reach the upper 70s/lower 80s. Low temps Sat night will drop into
the mid to upper 60s.
Sunday - Wednesday...
Sunday should be pretty similar to Saturday. Isld-sct
showers/storms are possible, but no strong trigger looks to cross
the area and wind profiles look weak. Thus, expect pop up
afternoon/evening convection on Sun.
Forecast confidence decreases for the first half of the work week
next week as a more significant cold front and upper trough approach
the Midwest. Instability, forcing, and wind profiles will increase
ahead of this next weather system which should arrive either Tue or
Wed. Will need to watch the potential for strong storms with this
weather system. Temps will increase into the mid to upper 80s for
highs ahead of this weather system.
&&
.AVIATION (00Z TAF Update)...
Issued at 729 PM EDT Wed Jul 1 2015
Scattered convection will be seen across the region this evening
with the largest concentration mainly south and east of the
terminals. Shower and thunderstorm chances will increase later
tonight as a mid-level and surface low pressure system push into the
region from the west. In general, it appears that aviation weather
conditions will deteriorate late tonight as the showers and storms
come into the region. Convection looks to arrive around 02/06-07Z
and continue through the morning hours on Thursday. For now, have
generally gone with MVFR visibilities with showers and vicinity
thunder in all the TAF sites. Some drops into the IFR range look
possible between 02/11-15Z. Surface winds will remain generally out
of the southwest at 5-10kts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ026-027-061>067-
070>078-081-082.
IN...NONE.
&&
Update.........MJ
Short Term.....13
Long Term......AMS
Aviation.......MJHazardous weather outlook, Jul 1, 9:52 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1052 PM EDT WED JUL 1 2015
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-030300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND
1052 PM EDT WED JUL 1 2015 /952 PM CDT WED JUL 1 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SHOWERS AND SCATTERED STORMS CAN BE EXPECTED TONIGHT. LOCALLY VERY
HEAVY RAIN WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.
SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS
ACROSS CENTRAL AND SOUTHERN KENTUCKY. REPEATED THUNDERSTORM
ACTIVITY MAY LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS ALONG
WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING OVER THE NEXT FEW DAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
KYZ026-027-061>067-070>078-081-082-030300-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
1052 PM EDT WED JUL 1 2015 /952 PM CDT WED JUL 1 2015/
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SHOWERS AND SCATTERED STORMS CAN BE EXPECTED TONIGHT. LOCALLY VERY
HEAVY RAIN WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.
SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS
ACROSS CENTRAL AND SOUTHERN KENTUCKY. REPEATED THUNDERSTORM
ACTIVITY MAY LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS ALONG
WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS. FOR THIS
REASON...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING OVER THE NEXT FEW DAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
13/AMS/MJ
Flash Flood, Crawford
- When
- July 1, 9:53 PM EST
- Where
- Crawford County, 0.4 mi ENE of Wickliffe to 0.56 mi ENE of Wickliffe
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.372, -86.623
A Crawford County dispatcher reported that flash flooding and high water closed two roads, SR 164 at SR 145 and SR 145 at Deich Road.
Flash Flood, Dubois
- When
- July 1, 10:30 PM EST
- Where
- Dubois County, 3.59 mi N of Birdseye to 3.34 mi N of Birdseye
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.372, -86.699
The Dubois County emergency manager reported that Highway 164 was flooded and impassable near Patoka Lake. A very localized thunderstorm produced between 3 and 5 inches of rain in the area.
Flash Flood, Crawford
- When
- July 1, 10:45 PM EST
- Where
- Crawford County, 1.02 mi ESE of Taswell to 1.4 mi E of Taswell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.327, -86.552
A Crawford County official reported that a family was evacuated and rescued due to high water and flash flooding in Taswell. The dispatcher also reported that numerous roads throughout the county were closed and impassable because of flash flooding. Between 3 and 5 inches of rain quickly fell in the area from a localized slow moving thunderstorm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583630, 583631, 583632.